Call Us Today! 541-640-5354
Hearing Aids by Tricia Leagjeld - Redmond, OR

Medications that cause hearing loss and other side effects.

Your hearing can be harmed by a remarkably common number of medicines. From tinnitus drugs that stop the ringing in the ears to drugs that could cause loss of hearing, here’s the low-down on medicines that affect your hearing for better or for worse.

Drugs Can Affect Your Ears

The US accounts for about half of the $500 billion dollar pharmaceutical market. Are you buying medications over-the-counter? Or maybe your doctor has prescribed you with some kind of medication. It often will happen that people ignore the warnings that come with virtually all medications because they assume they won’t be impacted. That’s why emphasizing that some medications could raise your chance of hearing loss is so crucial. On a more positive note, some medications, such as tinnitus treatments, can actually help your hearing. But how can you know which medicines are ok and which ones are the medications will be hazardous? And what to do if a doctor prescribes drugs that lead to loss of hearing? A little insight on the subject can go a long way.

1. Your Ears Can be Damaged by Over-The-Counter Pain Relievers

Most people are surprised to find out that something they take so casually could cause hearing loss. How regularly hearing loss took place in people who were taking many different kinds of pain relievers was examined by researchers. This link is backed by a number of studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something alarming. Over-the-counter pain relievers, if used daily, will injure hearing. Regular use is described as 2 or more times per week. People who have chronic pain usually take these types of medicines at least this often. Using too much aspirin at once could lead to temporary hearing loss, which may become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 hearing loss risk almost doubled if they were dealing with chronic pain with this medication. To be clear, prescription drugs are equally as bad. Hearing loss might be caused by the following:

  • Oxycodone
  • Fentinol
  • Methadone

The exact cause of the loss of hearing is unclear. The nerves in the inner ear that pick up sound could be killed by the reduction of blood flow possibly caused by these medications. That’s why extended use of these drugs could lead to permanent loss of hearing.

2. Some Antibiotics Are Ototoxic

Most antibiotics are probably fairly safe when taken as directed and you’re not allergic. But the kind of antibiotic known as Aminoglycoside may raise hearing loss. Studies are in the preliminary phases so we haven’t seen solid data on human studies as of yet. But there definitely seem to be a few people who have developed loss of hearing after using these medications. It’s convincing enough to recognize the results of the animal tests. The medical community believes there may be something going on here. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing permanently, every single time. Aminoglycoside antibiotics are frequently used to treat:

  • Tuberculosis (TB)
  • Certain other respiratory diseases
  • Cystic fibrosis
  • Bacterial meningitis

Compared with the majority of antibiotics, they’re more often used over a prolonged time period to manage very persistent infections. Pneumonia and children’s ear infection were, until very recently, widely treated with Neomycin. Alternate options are now being prescribed by doctors because of worries about side effects. More investigation is necessary to determine why certain antibiotics may contribute to loss of hearing. It appears that lasting harm may be caused when these medications create swelling of the inner ear.

3. How Your Hearing is Impacted by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is used to manage malaria and has also been employed to assist people suffering from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.

4. Chemo Drugs Might Harm Your Hearing

You understand there will be side effects when you go through chemo. Doctors are filling the body with toxins in order to eliminate cancer cells. Healthy cells and cancer are commonly indistinguishable by these toxins. Some of the medications that are under scrutiny at are:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

But if you had to pick between chemo induced hearing loss and cancer, for the majority of people, the choice would be obvious. While you’re going through chemo, a hearing care professional could help you keep track of your hearing. Or you may want to let us know what your personal situation is and find out if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

You might be taking diuretics to help regulate fluid balance in your body. As with any attempt to regulate something using medication, you can take it too far in one direction, dehydrating the body. This can lead to swelling when salt vs water ratios get unbalanced. Even though it’s usually temporary, this can cause loss of hearing. But loss of hearing may become irreversible if this imbalance is allowed to continue. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) may make the lasting damage a lot worse. If you’re using the most common loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

If You Are Using Drugs That Cause Hearing Loss What Can You do?

You need to speak with your doctor before you stop using any medications they have prescribed. Note all of the drugs you take and then talk to your doctor. If your doctor has you on any of these medications that lead to loss of hearing, ask if there are alternatives that may reduce risk. You can also make lifestyle changes to reduce your need for medications. In some cases, slight changes to your diet and exercise routine can put you on a healthier path. These changes might also be able to reduce pain and water retention while reinforcing your immune system. You should schedule an appointment to have your hearing evaluated as soon as you can specifically if you are taking any ototoxic medication. It can be difficult to notice hearing loss at first because it progresses very slowly. But make no mistake: you might not recognize the ways in which it can affect your happiness and health, and recognizing it early gives you more choices for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today